Aa
A
A
A
Close
Animal Health - General Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Puppy dies after going on a drip

I had a litter of 8 GSD puppys which lost there appetite, had a bloody light red diarea and also some vomiting. Our vet medicated the puppies with two types of antibiotics, and treated them for there vomiting and there diarea. some of them seemed to be recovering but some had to be put on a drip because they started signs of dehydration. They past away within 24 hrs, with signs of a posonous reaction to the drip, we imediately took the rest of the puppys off the drip.All vets have informed me that this is impossible, but after this episode they seemed to be recovering, till two of them lost there appetite and started to get depresed. We tried to put them on a glocose drip but it was only possible with one of them . He died within the next 12hrs the weeker of the two which was not on a drip suvived another four days. I still have two males from this litter that have been on the antibiotics for 15 days tommorow but have still not rovered tere full apetite, has anyone got a clue of what this can be. We have sent one of the puppys to do a full autopsy.
9 Responses
234713 tn?1283530259
MEDICAL PROFESSIONAL
Joalbert is correct.  The problem could very well be Parvo virus or other viral enteritis, for which there is no cure only supportive therapy.  Antibiotics do not kill virus's.  The antibiotics are given for the secondary bacterial infections that may occur.  Parvo is very often deadly.  I think the use of the IV fluid's were unrelated to the puppies deaths and the timing was just coincidental, unless the IV fluids were contaminated.  I have not heard of contamination of IV fluids before, however.  You should know once the post mortem is performed.  

Condolences for your very sad loss.  
PS:How is the mother doing?
82861 tn?1333457511
That is one of the strangest stories I've ever heard.  I have no idea what could have gone wrong with the drip - it makes no sense, but you can't change the facts of the case.  Was the original illness ever diagnosed?  Please post back and let us know the results of the autopsy.  Hopefully what will be learned from your experience will help others.  
187666 tn?1331176945
I hope you get some results  from the necropsy soon. Are they doing tissue and blood work as well? It would be nice to find the answers while the last 2 puppies are still hanging in there. Just curious if they used only glucose for the IV's or did they try normal saline or LRS for any of the other puppies? Just trying to narrow it down. And it may not have had anything to do with the IV fluids, just a coincidence. I hope you get answers soon and it would be interesting to know what happened. (I tried to post this earlier but MedHelp must have been working on their site. Couldn't get it to go. Good thing I did a copy/paste)
Avatar universal
It sounds that it can be a case of Parvo, specially if theres blood in the vomit and the diarrhea. I work in a Animal Hospital and the other day 2 Pitbulls got Parvovirus, and with that virus one of the symptoms is bloddy diarrhea and vomit.
234713 tn?1283530259
MEDICAL PROFESSIONAL
All the folks that have commented are accurate and this may be caused by seizures.

Seizures can be caused by trauma to the head, metabolic disorders (for example:portosystemic shunt, where blood bypasses the liver, and toxins normally eliminated as waste, travel to the brain, acting as a hallucinogen), and developmental disease such as hydrocephalis.  The origin of the seizures can be central, located in the brain; or ideopathic (of unknown origin), or in the body: liver problems, metabolic disorders, etc; or can be secondary to exposure to toxins, or can be a side effect from a medication, a flea and tick preventative, or medicated shampoo as other examples.  It is a very difficult problem to sort out.  

This kind of behavior can also be caused by eye problems such as retinal deteroriation, other congentital diseases effecting the eye, parasites or toxins effecting the eye and more.

You should video tape some episodes so that you will be able to show your vet the behavior rather just to describe it since your dog may not have an episode during the exam.

A neurological and ophthalmology veterinary exam is important.  The most common cause of seizures is ideopathic (of unknown cause).  These and most other seizures can be controlled by medications or eliminating the inciting factor (if a toxin or flea and tick preventative, for example).  Your dog will need blood tests, MRI, or CT scan, and others tests.  Good luck and please  keep us updated.  Thanks
234713 tn?1283530259
MEDICAL PROFESSIONAL
Please forgive the last comment!  It was supposed to  be posted elsewhere.  SORRY!
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Members of our Pet Communities share their Halloween pet photos.
Has your pet ever swallowed your prescription medicine? Vet tech Thomas Dock explores the top 10 meds that harm pets and what you can do to prevent a tragedy from happening.
Like to travel but hate to leave your pooch at home? Dr. Carol Osborne talks tips on how (and where!) to take a trip with your pampered pet
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child